Most Shared

Weather Alert

WINTER STORM WARNINGS, WINTER WEATHER ADVISORIES

The National Weather Service has issued a Winter Storm Warning for Cambria, Somerset, Bedford, Blair, Huntingdon and Southern Centre counties for Wednesday. A Winter Weather Advisory has been issued for Indiana, Clearfield and Northern Centre counties as well for lesser amounts of snow. In the warning areas, 3-6" will fall by Wednesday afternoon with 2-3" in the advisory areas.

WEATHER ALERT
Our Local Heroin Addiction

Our Local Heroin Addiction

 
text size

Authorities warn about batch of heroin linked to 8 overdoses

Updated:

By: Maria Miller

JOHNSTOWN, Pa. -- Authorities in Cambria and Somerset counties are investigating after they say at least a dozen people overdosed on heroin within 72 hours. Fortunately, there have not been any reported deaths, but it's putting authorities on high alert.
 
In just three days, authorities said 12 people in Cambria and Somerset counties were rushed to the hospital after overdosing on heroin, eight of them within only three hours Thursday night.
 
Fortunately there have not been any reported deaths, but it's putting authorities on high alert. They are warning heroin addicts of a certain stamp bag that may be particularly lethal. And while there's no such thing as "good" heroin, the Cambria County district attorney said Thursday that it's her job to inform addicts and the public when there's a bad batch.
 
"Fortunately, due to the EMS response, they all lived," said Cambria County District Attorney Kelly Callihan. "None of them died, but we are very concerned that there is bad heroin out there on the streets."
 
Callihan said all eight overdoses Thursday had a common link. She said they appeared to come from heroin marked with a seven of hearts stamp.
 
"We're lucky in this situation that we had people call in the overdoses that were with the individuals that overdosed. That's why their lives were saved, but if you're doing this alone and you're going to inject this and nobody is there to call 911 for you, you could die," she said.
 
But that's something most addicts already know. And it's something experts say, unfortunately, they're okay with.
 
"They know they can die. What they're hoping is that they go right up there and they're in a deep opiate sleep, barely breathing and they still wake up when they come out of it," said Dr. Kenneth Dickinson, a counselor and prevention specialist from Philadelphia.
 
"That's what we deal with," Callihan said. "It's really disheartening to know that a lot of times they chase the better high."
 
The overdoses come just days after a massive heroin bust in Johnstown, where investigators found two vials of liquid fentanyl. It's a drug dealers often mix with the heroin to give a better high and a concoction that's already killed nearly a dozen people in Pennsylvania this year.
 
"There's some talk whether or not this is the fentanyl-laced heroin or not but we know users will actual chase the fentanyl-laced heroin to get the better high," Callihan said. "It makes no sense to me, but I still feel like it's my job to warn the public that this is out there."
 
It's not yet clear whether or not the heroin linked to Thursday's overdoses was laced with fentanyl, but authorities said they were able to get retrieve some unused packets that have already been sent to a crime lab for testing. It could still take several days though until those results are complete.

Authorities warn about batch of heroin linked to 8 overdoses


Advertise with us!

Related Stories

 

Addiction Links

Advertise with us!